Nebraska, 2004

Tornadoes and Hail in Nebraska, May 24, 2004

May 24, 2004 · NWS GID · 17 events in 3 counties and zones

As a cold front sliced across south-central Nebraska, a supercell thunderstorm developed along the front and moved southeast across Nuckolls and Thayer counties. The supercell became a prolific tornado producing storm with almost a dozen tornadoes having been reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$996,000
Crop damage
$710,000
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

As a cold front sliced across south-central Nebraska, a supercell thunderstorm developed along the front and moved southeast across Nuckolls and Thayer counties. The supercell became a prolific tornado producing storm with almost a dozen tornadoes having been reported. With rainfall from the thunderstorm limited to a small area, the tornadoes were visible throughout the region by spotters, storm chasers and the public. At one point, three tornadoes were on the ground at one time in southwest Thayer county, one of which severely damaged two farmsteads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 24, 10:55 AM CST, 2 hours 59 minutes earlier.

Area forecast discussion, May 24, 10:55 AM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1155 AM CDT MON MAY 24 2004

.DISCUSSION...HAVE UPDATED ZONES TO INCREASE CHANCE OF THUNDERSTORMS
AND CHANGE WORDING FOR SEVERE. OTHERWISE FEW OTHER CHANGES.

.PREV DISCUSSION...WEATHER PATTERN REMAINING ACTIVE ACROSS THE
CENTRAL PLAINS FOR TODAY AS A COLD FRONT CURRENTLY OVER WY AND
WESTERN SD WILL PUSH ACROSS THE AREA.  THIS IS A RESULT OF A STRONG
WAVE...SEEN ON WATER VAPOR IMAGERY ALREADY EXITING THE CENTRAL
ROCKIES...MOVING THROUGH THE REGION.  LATEST SAT IMAGERY ALSO
REVEALS A STRATUS DECK MOVING SOUTH INTO AREA AT TIME WITH THE 06Z
ETA INDICATING THIS CLOUD COVER MAY REMAIN AROUND AREA THROUGH THE
MORNING HOURS MAINLY NORTH OF INTERSTATE 80.  THIS LOOKS TO SETUP A
DECENT TEMPERATURE GRADIENT FROM NORTH TO SOUTH ACROSS CWA WITH
HIGHS RANGING FROM THE MID 70S NEAR ORD TO NEAR 90 AROUND OSBORNE.
HOWEVER...MAIN PROBLEM FOR THE DAY IS CONVECTIVE POTENTIAL AS RAPID
MOISTURE RETURN IN COMBINATION WITH AFOREMENTIONED COLD
FRONT/DRYLINE SETS THE STAGE FOR ANOTHER ROUND OF SEVERE WEATHER.
BIGGEST QUESTION WITH THIS EVENT IS CONVECTIVE INITIATION TIME AS
THIS WILL DETERMINE WESTWARD EXTENT OF THUNDERSTORMS.  BEST GUESS AT
THIS POINT IS THAT CONVECTION WILL LIKELY DEVELOP ALONG AND EAST OF
HIGHWAY 281 BY EARLY AFTERNOON.  INSTABILITY LOOKS DECENT AS WELL AS
SHEAR SO WILL PLAY UP EVENT IN HWO.

FRONT THEN CLEARS AREA BY EARLY TO MID EVENING WITH PRECIP CHANCE
DIMINISHING QUICKLY BY MIDNIGHT.  HOWEVER...AS NEXT WAVE KICKS OUT
OF THE ROCKIES AND LLJ STRENGTHENS SOME ELEVATED CONVECTION LOOKS
POSSIBLE OVER NORTH CENTRAL KANSAS AFTER MIDNIGHT.

COLD FRONT THEN REMAINS WELL SOUTH OF AREA ON TUESDAY AS 100-110 KT
UPPER JET MOVES INTO THE REGION.  LEFT EXIT REGION OF UPPER JET MAY
PRODUCE ENOUGH LIFT TO BRING SOME ELEVATED ISOLATED SHOWERS AND
THUNDERSTORMS NEAR THE ORD TO CENTRAL CITY AREAS DURING THE MORNING
AND EARLY AFTERNOON HOURS DESPITE MUCH COOLER AIR AT THE SURFACE.
SPEAKING OF COOLER AIR WILL AIM HIGHS INTO THE MID 60S NORTH TO THE
LOW 70S SOUTH.

WEDNESDAY LOOKS QUIET AS SURFACE HIGH RIDGES ACROSS THE AREA AND
COLD FRONT OVER THE SOUTHERN PLAINS KEEPS DEEPER MOISTURE OUT OF THE
REGION.  HIGHS SHOULD REBOUND INTO THE MID 70S TO NEAR 80.

BEYOND THURSDAY PREVIOUS FORECAST STILL LOOKS ON TRACK AND MADE ONLY
MINOR CHANGES.
&&

.GID WATCHES/WARNINGS/ADVISORIES...
.NE...NONE.
.KS...NONE.
&&

EFFECTIVE JUNE 8 2004 THIS PRODUCT WILL HAVE THE ID CHANGED FROM
OMAAFDGRI...TO OMAAFDGID. FOR MORE INFORMATION CHECK OUT THE
FOLLOWING WEB ADDRESS/USE LOWER CASE LETTERS:
HTTP://WWW.CRH.NOAA.GOV/PUBLIC/WMOHEADERS/CRPHASE1.HTM

JCB/AWJ
Hazardous weather outlook, May 24, 11:18 AM CST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1218 PM CDT MON MAY 24 2004

NEZ040-041-047>049-062>064-075>077-085>087-251200-
ADAMS-CLAY-FILLMORE-GREELEY-HALL-HAMILTON-HOWARD-MERRICK-NANCE-
NUCKOLLS-POLK-THAYER-WEBSTER-YORK-
1218 PM CDT MON MAY 24 2004

...TORNADO WATCH IN EFFECT UNTIL 10 PM CDT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA.
.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER AFTER NOON THROUGH
EARLY EVENING ALONG AND EAST OF HIGHWAY 281 ACROSS SOUTH CENTRAL
NEBRASKA AND NORTH CENTRAL KANSAS. THE HIGHEST SEVERE WEATHER
POTENTIAL WILL EXIST EAST OF HIGHWAY 14 DURING THE EARLY TO MID
AFTERNOON HOURS. THUNDERSTORMS WILL DEVELOP RAPIDLY EARLY THIS
AFTERNOON. HAIL UP TO GOLFBALLS AND DAMAGING WINDS TO 70 MPH ARE
LIKELY WITH THESE STORMS. TORNADOES ARE POSSIBLE MOSTLY EAST OF
HIGHWAY 14.

THE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A WARM FRONT NEAR
THE KANSAS...NEBRASKA BORDER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS THE OUTLOOK AREA INTO
TUESDAY. HOWEVER...NO WIDESPREAD SEVERE WEATHER IS ANTICIPATED OUT
OF THESE STORMS AT THIS TIME.

ADDITIONAL THUNDERSTORM CHANCES WILL EXIST BY THE END OF THE WEEK AS
ANOTHER SERIES OF DISTURBANCES SLIDE ACROSS THE AREA. THE SEVERE
THUNDERSTORM POTENTIAL OUT OF THESE STORMS WILL CONTINUE TO BE
MONITORED AND REFINED THROUGH THE UPCOMING WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED BY EARLY THIS AFTERNOON INTO THE
EARLY EVENING...ESPECIALLY ALONG AND EAST OF HIGHWAY 14.

KSZ005>007-017>019-NEZ039-046-060-061-072>074-082>084-251200-
BUFFALO-DAWSON-FRANKLIN-FURNAS-GOSPER-HARLAN-JEWELL-KEARNEY-MITCHELL-
OSBORNE-PHELPS-PHILLIPS-ROOKS-SHERMAN-SMITH-VALLEY-
1218 PM CDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTH CENTRAL NEBRASKA
AND PARTS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER AFTER NOON THROUGH
EARLY EVENING ACROSS SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS.
THUNDERSTORMS WILL DEVELOP RAPIDLY EARLY THIS AFTERNOON. LARGE HAIL
AND DAMAGING WINDS ARE LIKELY WITH THESE STORMS.

THE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A WARM FRONT NEAR
THE KANSAS...NEBRASKA BORDER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS THE OUTLOOK AREA INTO
TUESDAY. HOWEVER...NO WIDESPREAD SEVERE WEATHER IS ANTICIPATED OUT
OF THESE STORMS AT THIS TIME.

ADDITIONAL THUNDERSTORM CHANCES WILL EXIST BY THE END OF THE WEEK AS
ANOTHER SERIES OF DISTURBANCES SLIDE ACROSS THE AREA. THE SEVERE
THUNDERSTORM POTENTIAL OUT OF THESE STORMS WILL CONTINUE TO BE
MONITORED AND REFINED THROUGH THE UPCOMING WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE BY EARLY THIS AFTERNOON INTO THE
EARLY EVENING...ESPECIALLY ALONG AND EAST OF HIGHWAY 183.

JCB

The radar

The Grand Island radar (KUEX), 35 km away, was scanning. The volume nearest the first event began at 19:51 UTC.

Open the radar archive at this moment

Event by event

11 tornado, 6 hail. Local standard time, as filed.

Hail, Clay

When
May 24, 1:54 PM CST
Where
Clay County, 4 mi W of Clay Center
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.533, -98.133

Hail, Clay

When
May 24, 1:59 PM CST
Where
Clay County, 4 mi N of Clay Center
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
40.583, -98.050

Tornado, Nuckolls

When
May 24, 2:05 PM CST to 2:10 PM CST
Where
Nuckolls County, 6 mi NW of Nelson
Rating
F0
Path length
2 mi
Path width
50 yd
Property damage
$45,000
Crop damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
40.267, -98.150

A tornado set down south of Deweese and hit one farmstead on its 2 mile path. A shed and grain bin were damaged. Power poles were broken in the small tornadoes path.

Tornado, Nuckolls

When
May 24, 2:20 PM CST
Where
Nuckolls County, 2 mi NW of Nelson
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
TRAINED SPOTTER
Coordinates
40.217, -98.100

A tornado was reported by spotters just northwest of Nelson and moving southeast at the time.

Tornado, Nuckolls

When
May 24, 2:28 PM CST
Where
Nuckolls County, 1 mi E of Nelson
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
GENERAL PUBLIC
Coordinates
40.200, -98.050

A tornado was reported just east of Nelson along the Elk Creek.

Tornado, Nuckolls

When
May 24, 2:35 PM CST
Where
Nuckolls County, 4 mi SW of Oak
Rating
F0
Path length
0.1 mi
Path width
15 yd
Reported by
TRAINED SPOTTER
Coordinates
40.200, -97.900

Storm spotters reported a brief tornado southwest of Oak.

Hail, Thayer

When
May 24, 2:37 PM CST
Where
Thayer County, Deshler
Measured
1 in hail
Property damage
$25,000
Crop damage
$100,000
Reported by
GENERAL PUBLIC
Coordinates
40.150, -97.717

Tornado, Nuckolls

When
May 24, 2:41 PM CST
Where
Nuckolls County, 1 mi NW of Nora
Rating
F0
Path length
0.1 mi
Path width
15 yd
Property damage
$1,000
Reported by
UTILITY COMPANY
Coordinates
40.183, -97.983

A brief tornado was reported by the local power company. A couple of power poles were snapped.

Tornado, Nuckolls

When
May 24, 2:52 PM CST
Where
Nuckolls County, 2 mi N of Ruskin
Rating
F0
Path length
0.1 mi
Path width
15 yd
Reported by
TRAINED SPOTTER
Coordinates
40.183, -97.867

Ruskin spotters reported a tornado north of town.

Tornado, Nuckolls

When
May 24, 2:58 PM CST to 3:08 PM CST
Where
Nuckolls County, 4 mi S of Ruskin
Rating
F1
Path length
2 mi
Path width
100 yd
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
40.100, -97.867

A tornado south of Ruskin destroyed 5 grain bins and broke several power poles. The damage was strewn over about 2 miles.

Tornado, Thayer

When
May 24, 3:02 PM CST to 3:12 PM CST
Where
Thayer County, 7 mi SW of Deshler
Rating
F0
Path length
2 mi
Path width
75 yd
Property damage
$25,000
Reported by
NWS STORM SURVEY
Coordinates
40.083, -97.800

A tornado damaged a shed and several trees on it two mile path in southwest Thayer county.

Tornado, Thayer

When
May 24, 3:06 PM CST to 3:20 PM CST
Where
Thayer County, 5 mi SW of Deshler
Rating
F1
Path length
2 mi
Path width
450 yd
Property damage
$500,000
Crop damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
40.100, -97.783

A tornado damaged two farmsteads north of Byron. At one point, the tornado was up to one-quarter mile wide with a very clear path across a cornfield. At the first farm, the roof was torn from the house along with significant damage to the garage. It was a total loss. A machine shed was also ripped apart. At a second farm, damage as confined to metal buildings, grain bins and farm machinery. At one point, this was the largest of three tornadoes on the ground on the ground at one time.

Tornado, Nuckolls

When
May 24, 3:16 PM CST
Where
Nuckolls County, 1 mi E of Hardy
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
TRAINED SPOTTER
Coordinates
40.017, -97.917

A brief tornado near Hardy.

Hail, Thayer

When
May 24, 3:22 PM CST
Where
Thayer County, Deshler
Measured
3 in hail
Property damage
$150,000
Crop damage
$250,000
Reported by
GENERAL PUBLIC
Coordinates
40.150, -97.717

Tornado, Thayer

When
May 24, 3:29 PM CST
Where
Thayer County, 4 mi E of Byron
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
TRAINED SPOTTER
Coordinates
40.000, -97.683

One final, brief tornado set down in south-central Nebraska east of Byron. The supercell thunderstorm then moved into Kansas.

Hail, Thayer

When
May 24, 3:49 PM CST
Where
Thayer County, Hebron
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.167, -97.583

Hail, Thayer

When
May 24, 3:59 PM CST
Where
Thayer County, Hubbell
Measured
1.75 in hail
Property damage
$150,000
Crop damage
$250,000
Reported by
GENERAL PUBLIC
Coordinates
40.017, -97.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyThe tornado archive for Nebraska, 2004Warnings in Nebraska, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402036, 5402037, 5402038, 5402039, 5402040, 5402042, 5402041, 5402043, 5402044, 5402045, 5402046, 5402047, 5402048, 5402116, 5402117, 5402118, 5402119.